Gabapentinoids linked to risk of overdose in younger patients


  • Mary Corcoran
  • Univadis Medical News
El acceso al contenido completo es sólo para profesionales sanitarios registrados. El acceso al contenido completo es sólo para profesionales sanitarios registrados.

A new study in the BMJ has found treatment with gabapentinoids is associated with an increased risk of suicidal behaviour, unintentional overdose, injuries and road traffic incidents among young people. 

Previous studies have linked gabapentinoids to suicidal behaviour and overdose-related deaths, but findings have been inconsistent. 

In this latest study, researchers examined associations between gabapentinoids and a range of harms among 191,973 people aged 15 years and older in Sweden who were prescribed pregabalin or gabapentin between 2006 and 2013. The researchers compared the risk of harms during treatment periods with baseline risk during periods without treatment.

They found that during treatment periods, participants were at a 26 per cent increased risk of suicidal behaviour or death from suicide, a 24 per cent increased risk of unintentional overdose, a 22 per cent increased risk of head or body injuries and a 13 per cent increased risk of road traffic incidents or offences. 

When stratified by age, the risk for suicidal behaviour was higher in participants younger than 55 years. The highest risk was in the 15-24 years age group (adjusted hazard ratio 1.67; 95% 1.52-1.84). 

When drugs were examined separately, only pregabalin was associated with increased risks of harm.